Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 176, NWS St. Louis, MO

July 17, 2019Monroe County, Illinois; 4 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2019, 6:37 PM CDT for Monroe County, Illinois; 4 counties in Missouri. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 6:37 PM CDT (23:37 UTC)
Expired
Jul 17, 2019, 6:55 PM CDT
In force
18 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Monroe County, IL, Franklin County, MO, Jefferson County, MO, Saint Louis County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:40 PM CDTTSTM WND DMGWaterloo, ILPOWER LINES DOWN ALONG SOUTH MARKET STREET IN WATERLOO. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 5:17 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS53 KLSX 172337
SVRLSX
ILC133-MOC071-099-189-221-180015-
/O.NEW.KLSX.SV.W.0176.190717T2337Z-190718T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
637 PM CDT Wed Jul 17 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Monroe County in southwestern Illinois...
  Jefferson County in east central Missouri...
  Northeastern Washington County in east central Missouri...
  Southeastern Franklin County in east central Missouri...
  South central St. Louis County in east central Missouri...

* Until 715 PM CDT.

* At 637 PM CDT, severe thunderstorms were located along a line 
  extending from near New Athens to near De Soto, moving south at 35 
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Arnold, Festus, Waterloo, Columbia, De Soto, Pevely, Crystal City,
  Red Bud, Herculaneum, Hillsboro, Barnhart, Cedar Hill, Oakville,
  Antonia, Mehlville, Lemay, Valmeyer, Olympian Village, Cedar Hill
  Lakes and Fountain.

This includes Interstate 55 in Missouri between exits 170 and 191.
 
This also includes Washington State Park, Mastodon Historic Site,
Sandy Creek Covered Bridge Historic Site, and Gov. Dunklin's Grave
Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 9082 3835 9078 3847 9036 3852 9026
      3843 9015 3841 9014 3822 8994 3822 9003
      3818 9004 3803 9062 3807 9061 3808 9064
      3802 9064 3799 9077
TIME...MOT...LOC 2337Z 342DEG 26KT 3833 8993 3816 9066 

HAIL...<.75IN
WIND...60MPH
 
$$

KD
2 follow-up statements
791 
WWUS53 KLSX 172346
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
646 PM CDT Wed Jul 17 2019

MOC071-189-172355-
/O.CAN.KLSX.SV.W.0176.000000T0000Z-190718T0015Z/
Franklin MO-St. Louis MO-
646 PM CDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
SOUTH CENTRAL ST. LOUIS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and southeastern and east central Missouri.

LAT...LON 3824 9077 3830 9076 3838 9035 3843 9015
      3841 9014 3822 8994 3822 9003 3818 9004
      3803 9062 3807 9061 3808 9064 3802 9064
      3799 9077
TIME...MOT...LOC 2345Z 342DEG 25KT 3829 8992 3812 9065 

$$

ILC133-MOC099-221-180015-
/O.CON.KLSX.SV.W.0176.000000T0000Z-190718T0015Z/
Monroe IL-Jefferson MO-Washington MO-
646 PM CDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR MONROE...JEFFERSON AND NORTHEASTERN WASHINGTON COUNTIES...

At 645 PM CDT, severe thunderstorms were located along a line
extending from near New Athens to near De Soto, moving south at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Festus, Waterloo, Columbia, De Soto, Pevely, Crystal City, Red Bud,
Herculaneum, Hillsboro, Barnhart, Valmeyer, Olympian Village,
Fountain, Old Mines, New Design, Horine, Imperial, Maeystown,
Kimmswick and Fults.

This also includes Washington State Park, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
 
This includes Interstate 55 in Missouri between exits 170 and 187.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3824 9077 3830 9076 3838 9035 3843 9015
      3841 9014 3822 8994 3822 9003 3818 9004
      3803 9062 3807 9061 3808 9064 3802 9064
      3799 9077
TIME...MOT...LOC 2345Z 342DEG 25KT 3829 8992 3812 9065 

HAIL...<.75IN
WIND...60MPH
 
$$

KD
646 
WWUS53 KLSX 172355
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
655 PM CDT Wed Jul 17 2019

ILC133-MOC099-221-180005-
/O.CAN.KLSX.SV.W.0176.000000T0000Z-190718T0015Z/
Monroe IL-Jefferson MO-Washington MO-
655 PM CDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR MONROE...JEFFERSON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and southeastern and east central Missouri.

LAT...LON 3824 9077 3830 9076 3838 9035 3843 9015
      3841 9014 3822 8994 3822 9003 3818 9004
      3803 9062 3807 9061 3808 9064 3802 9064
      3799 9077
TIME...MOT...LOC 2354Z 342DEG 26KT 3822 8989 3805 9062 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:51 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 17, 3:51 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
351 PM CDT Wed Jul 17 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 346 PM CDT Wed Jul 17 2019

Main focus in the short term will be thunderstorm chances and then
the lingering heat.

Line of thunderstorms was moving across parts of northeast MO and
northwest IL this afternoon, riding along a CAPE gradient that is
mostly aligned with the Mississippi River.  As this moves southeast,
remaining in a very unstable environment of 3000-3500 j/kg air,
strong to severe storms will be possible though sunset.

A second area of storms has developed along a weak surface boundary
and were moving very slowly east/northeast.  These are not expected
to become severe as the lack of shear and stout cap will prevent
that.  These storms will also dissipate around sunset as the loss of
heat will prevent further development.

Sally

.LONG TERM...  (Friday through Next Wednesday)
Issued at 346 PM CDT Wed Jul 17 2019

For Thursday through Saturday, strong high sits over the southern
US, keeping us under hot, dry air.  Have not made any changes to
Heat Warning headlines, as 850 temps hold at 22-25C through the next
few days.

By Saturday night into Sunday, 500mb high retreats west and ridge
axis shifts and the ridge axis settles over Montana/Wyoming. A weak,
dry cool front moves through during the day on Sunday providing the
potential for some relief.  Based on this, have not extended heat
headlines into Sunday.

From the beginning of the work week next week, through the remainder
of the forecast period, 500 mb high strengthens over the 4 corners
region which results in cooler northwest flow aloft for MO/IL.

Sally

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1205 PM CDT Wed Jul 17 2019

VFR through the TAF period with wind mostly under 10 kts. Added
VCTS to STL, CPS as weak frontal boundary will be focus for
isolated thunderstorms and at UIN with the line of thunderstorms
in Iowa at 17Z, could move across the UIN terminal later this
afternoon.

SPECIFICS FOR KSTL:
VFR through the period, with isolated thunderstorms this evening
and afternoon, ending quickly around sunset.

Sally

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren
     MO-Washington MO.

     Heat Advisory until 8 PM CDT Saturday for Iron MO-Madison MO-
     Reynolds MO.

IL...Excessive Heat Warning until 8 PM CDT Saturday for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:11 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 AM CDT Wed Jul 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across parts of central and
southeast Missouri this afternoon and evening. There is a slight
chance for thunderstorms over sections of far northeast Missouri late
this evening into tonight. There is a slight risk that a few storms
could be severe with the main threats being hail and damaging wind.

Very hot and humid conditions are expected today. Please refere to
the excessive heat warning for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms over portions of the area from
late Satuday through Tuesday.

Very hot and humid conditions are expected to continue through
Saturday. Please refer to the excessive heat warning and heat
advisory for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

Maples

In the hours before

Local storm report, Jul 17, 6:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     SAINT JACOB             38.72N 89.77W
07/17/2019  M44 MPH          MADISON            IL   AMATEUR RADIO

            PEAK GUST WITH THE GUST FRONT.

&&

JPG
Local storm report, Jul 17, 6:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     2 WNW SAINT LOUIS       38.65N 90.28W
07/17/2019                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            LARGE TREE DOWN.

&&

JPG
Local storm report, Jul 17, 6:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 E UPLANDS PARK        38.70N 90.25W
07/17/2019                   ST. LOUIS CITY     MO   PUBLIC

            WIRES DOWN.

&&

JPG
Local storm report, Jul 17, 6:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     QUINCY                  39.94N 91.39W
07/17/2019                   ADAMS              IL   BROADCAST MEDIA

            LARGE TREE SNAPPED AND FELL ONTO A GARAGE.

&&

JPG
Local storm report, Jul 17, 6:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 ESE DITTMER           38.32N 90.65W
07/17/2019                   JEFFERSON          MO   PUBLIC

            LARGE TREE AND WIRES DOWN. TIME ESTIMATED
            FROM RADAR.

&&

JPG
Local storm report, Jul 17, 6:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
637 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HEAVY RAIN       FARMINGTON              37.78N 90.43W
07/17/2019  M1.95 INCH       ST. FRANCOIS       MO   BROADCAST MEDIA

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:58 PM CDTSevere Thunderstorm WarningLSXAdams32 min
Jul 17, 3:27 PM CDTSpecial Weather StatementLSXAdams, Brown48 min
Jul 17, 3:36 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike39 min
Jul 17, 4:11 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Calhoun, Greene, Macoupin, Pike49 min
Jul 17, 4:51 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison39 min
Jul 17, 5:27 PM CDTSevere Thunderstorm WarningLSXBond, Calhoun, Jersey, Macoupin, Madison, Montgomery and 1 more48 min
Jul 17, 6:01 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair44 min
Jul 17, 3:59 PM CDTSpecial Weather StatementLSXCallaway31 min
Jul 17, 4:37 PM CDTSpecial Weather StatementLSXAudrain23 min
Jul 17, 4:49 PM CDTSpecial Weather StatementLSXMontgomery26 min
Jul 17, 5:50 PM CDTAreal Flood AdvisoryLSXMadison3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.